Alert archive / California / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Dec 20, 2001, 7:00 PM PST for Santa Clara County, Santa Cruz County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Dec 20, 2001, 7:00 PM PST (03:00 UTC)
- Expired
- Dec 20, 2001, 7:30 PM PST
- In force
- 30 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Santa Clara County, CA, Santa Cruz County, CA
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 3.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
714 WUUS56 KMTR 210301 SVRSFO CAC085-087-210330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 700 PM PST THU DEC 20 2001 THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SANTA CLARA COUNTY IN WESTERN CALIFORNIA THIS INCLUDES THE CITIES OF...MORGAN HILL...GILROY SOUTHEASTERN SANTA CRUZ COUNTY IN WESTERN CALIFORNIA * UNTIL 730 PM PST * AT 657 PM PST...WEATHER SPOTTERS REPORTED LARGE HAIL ABOUT 2 MILES NORTHEAST OF WATSONVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES NORTHWEST OF GILROY AT 720 PM PST 6 MILES SOUTHEAST OF MORGAN HILL AT 730 PM PST IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN FRANCISCO BAY AREA. LAT...LON 3696 12187 3690 12180 3708 12137 3724 12157
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 3:00 PM PST, 4 hours earlier.
Area forecast discussion, Dec 20, 3:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
300 PM PST THU DEC 20 2001
THE CUTOFF LOW IS TRACKING EWD WITH THE CENTER HEADED FOR PT ARENA
WHICH WOULD VERIFY THE ETA FORECAST...THE AVN HAD IT COMING ONSHORE
NEAR PT REYES. EITHER WAY ITS ON TRACK TO MAKE LANFDALL SHORTLY
AFTER 00Z. SHOWERS AND TSTMS HAVE BEEN WIDESPREAD...WE JUST HAD A
HEFTY BOOMER HERE IN MRY WITH SMALL HAIL...LOTS OF LIGHTNING...AND
TORRENTIAL DOWNPOURS. THE SHOWERS AND STORMS SHOULD CONTINUE INTO
EARLY EVE BUT WILL DECREASE AFTER THAT AS THE CUTOFF TRACKS INLAND
AND DAYTIME HEATING ENDS. EXPECT SHOWERS TO END BY ABOUT DAWN...
PROBABLY LAST HERE IN MRY COUNTY WHERE THEY OFTEN PERSIST IN MOVING
ONSHORE IN THE POST TROF CYCLONIC NWLY FLOW.
THE NEXT STORM IS MOVING RAPIDLY EWD WITH ITS VORTCENTER NEAR
43/165 AT 21Z. ITS REALLY MOTORING AND WILL PROBABLY COME ASHORE SAT
AM. THE MODELS VARY WIDELY IN ITS PROJECTED INTENSITY. THE CANADIAN
IS QUITE WET FOR OUR WHOLE DISTRICT ON SAT. THE AVN ALSO SPREADS
RAIN ACROSS THE DISTRICT. THE ETA IS SLOWER AND CONFINES THE RAIN TO
THE N BAY WHILE THE UK FORECASTS THE SYSTEM TO FIZZLE OUT WITH
VIRTUALLY NO EFFECT ON OUR REGION. BLENDING THE MODELS WILL BRING
RAIN INTO THE N BAY CATEGORICALLY ON SAT...TAPERING TO A CHANCE IN
MRY COUNTY.
THE MODELS FORECAST ANOTHER SHORTWAVE TO MOVE ASHORE ABOUT 12Z TUE.
THE UK AND AVN INDICATE THAT IT WILL BE NEGATIVELY TILTED AND
DIFFLUENT...BUT WEAK. FOR NOW WILL FORECAST A CHANCE OF RAIN FOR
XMAS AND AWAIT FURTHER DEVELOPMENTS.
STS 9048 SFO 9027 SJC/LVK 9016 MRY 8004. MARKKANEN
.SFO...TNGT..SCA...PT ARENA TO PT PIEDRAS BLANCAS AND SFO/MRY BAYS.
HVY SURF ADVY...PT ARENA TO PT PIEDRAS BLANCAS AND
MRY BAY.The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 4:34 PM PST | Severe Thunderstorm Warning | MTR | Santa Clara, Santa Cruz | 26 min |
| Dec 20, 5:00 PM PST | Severe Thunderstorm Warning | MTR | Santa Clara | 15 min |
Nearby
Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.